California, 2005

Hail in California, August 15, 2005

August 15, 2005 · NWS VEF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 15, 9:05 AM PST, 5 hours 21 minutes earlier.

Area forecast discussion, Aug 15, 9:05 AM PST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1005 AM PDT MON AUG 15 2005

.SYNOPSIS...A LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA COAST
WILL BRING A SOUTH TO SOUTHEAST FLOW TO THE REGION THROUGH TODAY.
THIS WILL PULL MOISTURE FROM ARIZONA UP ACROSS SOUTHERN NEVADA INTO
EASTERN CALIFORNIA AND PRODUCE THUNDERSTORMS ACROSS MUCH OF THE
REGION. DRIER SOUTHWEST FLOW WILL DEVELOP TUESDAY AND WEDNESDAY TO
DECREASE THUNDERSTORM COVERAGE BY THE MIDDLE OF THE COMING WEEK.
&&

.UPDATE...THE INGREDIENTS STILL APPEAR TO BE IN PLACE FOR FAIRLY
WIDESPREAD CONVECTION DEVELOPING THIS AFTERNOON AND EVENING.
ANALYSIS OF THE 12Z UPPER AIR DATA SHOWED DIFFLUENT FLOW AT 250 MB
ACROSS SOUTHERN NEVADA AND 70 KNOTS JUST ABOVE 250 MB OVER SAN
DIEGO. MID LEVEL DEFORMATION APPEARS EXTEND ACROSS SOUTH CENTRAL
NEVADA AND EAST CENTRAL CALIFORNIA. A DEGREE OR TWO OF COOLING WAS
NOTED AT 500 MB BETWEEN LAS VEGAS AND YUMA. PLENTY OF LOW LEVEL
MOISTURE STILL...SUNSHINE ACROSS THE AREA SOUTHWEST OF LAS VEGAS AND
A 60-70 KNOT JET PUNCHING UP THROUGH SOUTHERN NEVADA SHOULD GET
CONVECTION GOING AROUND NOON AND SPREADING OUT THROUGH THE AFTERNOON
AND EVENING. MID LEVEL MEAN FLOW APPEARS TO SUPPORT STORMS MOVING TO
THE NORTH AT 10-15 MPH BUT A GOOD POSSIBILITY OF TRAINING CELLS WILL
PRODUCE A HIGH ENOUGH FLASH FLOOD THREAT TO WARRANT THE WATCH
CURRENTLY IN EFFECT UNTIL 10 PM. CURRENT FORECAST TRENDS LOOK GOOD
AND NO SIGNFICANT CHANGES NEEDED.
&&

.PREV DISCUSSION...258 AM PDT...LARGE CLOUD SHIELD REMAINS OVER THE
CWA THIS MORNING AFTER A RATHER ACTIVE DAY SUNDAY. ALL THE DYNAMICS
ARE EXPECTED TO REMAIN IN PLACE TODAY AND WILL GET MORE INFLUENCE
FROM THE LFQ OF A  60KT JET STREAK THAT IS FORECAST TO PUSH INTO THE
SOUTHERN CWA. THIS COMBINED WITH GOOD UPPER DIFLUENCE AND A VERY
JUICY ATMOSPHERE  SHOULD LEAD TO ANOTHER ROUND OF THUNDERSTORMS. PW
VALUES REMAIN RATHER HIGH WITH MOST AREAS WELL ABOVE THE ONE INCH
LINE. TIMING TO WHEN THUNDERSTORMS DEVELOP MAY DEPEND ON HOW MUCH
SUN WE RECEIVE IN THE MORNING. IN EITHER CASE...THERE SHOULD BE
ENOUGH UPPER SUPPORT FOR THUNDERSTORM DEVELOPMENT WITH OR WITHOUT
GOOD SURFACE SOLAR HEATING. WINDS THROUGH THE LOWER 700MB ARE
EXPECTED TO REMAIN FAIRLY LIGHT WITH A SOUTHERLY FLOW AROUND
5-10KTS. EVEN THROUGH THERE IS LIKELY BE BE FASTER MOVEMENT THAT
PREVIOUS DAYS...THESE STORMS WILL BE MORE ORGANIZED AND LIKELY TO
PRODUCE VERY HEAVY RAIN IN A SHORT AMOUNT OF TIME. HAVE ELECTED TO
ISSUE A FLASH FLOOD WATCH FOR THE ENTIRE CWA UNTIL 10 PM THIS
EVENING. ALTHOUGH THE MODELS SHOW A SOUTHWEST FLOW INTO THE AREA
TUESDAY AND WEDNESDAY...THERE SHOULD STILL BE ENOUGH MOISTURE AT THE
LOWER LEVELS TO KEEP AT LEAST A MENTION OF THUNDERSTORMS OVER MOST
OF THE CWA.
&&

.LONG TERM...NEWER MODEL RUNS CONTINUE TO SUGGEST MID AND UPPER
LEVEL DRYING...BUT SOME DIFFERENCE OF OPINION IN HOW WELL THE LOW
LEVEL MOISTURE WILL GET SCOURED OUT. THIS SMALL SHIFT IN THINKING
LED TO THE INTRODUCTION OF SLIGHT CHANCE AFTERNOON AND EVENING POPS
AREAWIDE FOR THURSDAY AND FRIDAY...AND OPTED TO LEAVE THESE IN. HAVE
BEEN HAVING SOME YOYO PROBLEMS ON THESE DAYS AS BOTH MODELS AND
FORECASTERS ARE HAVING A TOUGH TIME RESOLVING THE LOW LEVEL MOISTURE
QUESTION.
&&

.AVIATION...EXPECT FAIRLY WIDESPREAD THUNDERSTORM ACTIVITY IN ALL
CORRIDORS AND IN THE LAS VEGAS CONTROL AREA AND VALLEY AFTER 18Z.
NUMEROUS WIND SHIFTS AND GUSTS CAN BE EXPECTED DUE TO THUNDERSTORM
OUTFLOWS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...FLASH FLOOD WATCH UNTIL 10 PM PDT FOR NV ZONES 14-22.
.AZ...FLASH FLOOD WATCH UNTIL 10 PM MST FOR AZ ZONES 1-3 AND 36.
.CA...FLASH FLOOD WATCH UNTIL 10 PM PDT FOR CA ZONES 26-29.
&&

GORELOW/MORGAN
Hazardous weather outlook, Aug 15, 8:40 AM PST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
940 AM PDT MON AUG 15 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-160700-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
940 AM PDT MON AUG 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...TODAY.

A LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA COAST WILL
CONTINUE TO PROVIDE A SOUTH TO SOUTHEAST FLOW TO THE REGION TODAY.
THIS SYSTEM WILL INFLUENCE MOIST AND UNSTABLE AIR ALREADY IN PLACE
AND ENHANCE FAIRLY WIDESPREAD THUNDERSTORM DEVELOPMENT WITH SOME
ORGANIZED STORMS POSSIBLY REDEVELOPING AND TRAINING OVER THE SAME
AREA. THIS WILL LEAD TO A HIGH THREAT OF FLASH FLOODING AND A FLASH
FLOOD WATCH IS IN EFFECT UNTIL 10 PM FOR THE ENTIRE REGION. STRONG
WINDS AND HAIL WILL ALSO BE A THREAT WITH THE MORE ORGANIZED
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORM COVERAGE WILL DECREASE TUESDAY AND WEDNESDAY AS A DRY
SOUTHWEST FLOW BEGINS SPREAD ACROSS SOUTHEAST CALIFORNIA INTO
SOUTHERN NEVADA. HOWEVER...THIS WILL SCENARIO WILL CONTINUE TO
SUPPORT ORGANIZED THUNDERSTORMS TUESDAY BEFORE SUFFICIENT LOW LEVEL
MOISTURE IS FOLLOWED PUSHED TO THE EAST AND FEWER THUNDERSTORMS
DEVELOP WEDNESDAY THE LATTER HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

JGA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, San Bernardino

When
August 15, 2:26 PM PST
Where
San Bernardino County, Lenwood
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.867, -117.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464846.